Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 72, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2003, 7:03 PM CDT for Brown County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 7:03 PM CDT (00:03 UTC)
- Expired
- May 8, 2003, 7:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Brown County, KS
The radar
The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1679 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 090003
SVRTOP
KSC013-090030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT THU MAY 8 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROWN COUNTY IN NORTHEAST KANSAS
* UNTIL 730 PM CDT
* AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF HORTON...OR ABOUT 14 MILES
SOUTH OF HIAWATHA...MOVING NORTHEAST AT 50 MPH.
* SOME LOCATIONS AFFECTED...
HIAWATHA
ROBINSON
IOWA SAC AND FOX RESERVATION
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3999 9533 3975 9534 3967 9534 3966 9549
3965 9559 3975 9570 4000 9551
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, May 8, 2:28 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 228 PM CDT THU MAY 8 2003 FORECAST CHALLENGES ARE PRECIPITATION CHANCES THROUGH THE WEEKEND THEN AGAIN IN THE LATE PERIODS. ENERGETIC SCENARIO PAINTED BY THE 12Z UPPER AIR MAPS TODAY. 130KT JET CORE WAS ACROSS THE ARIZONA/NEW MEXICO BORDER HEADING NORTHEAST. STRONG SHORTWAVE AND BAROCLINIC ZONE WAS OVER THIS SAME REGION AT 500MB WITH 70KT JET CORE ON IT SOUTHERN END. WARM AIR TONGUE HAD POKED INTO CENTRAL KANSAS AT 700MB WHILE 850MB MAP HAD WARM FRONT JUST NORTH OF THE KANSAS BORDER WITH 16C DEWPOINTS INTO CENTRAL KANSAS. SURFACE WARM FRONT PUSHING NORTH THROUGH THE CWA PER OBS...VISIBLE SATELLITE LOOP...AND RADAR IMAGERY. MUCH ADVERTISED SEVERE WEATHER THREAT IS BEGINNING TO BE REALIZED WITH MOST OF KANSAS IN A TORNADO WATCH AND CELLS BEGINNING TO FIRE AS OF THIS WRITING. PLEASE SEE OTHER PRODUCTS FROM THIS AND SURROUNDING WFOS AND SPC CONCERNING CONVECTIVE DETAILS FOR THIS AFTERNOON. COVERAGE AND LONGEVITY OF STORMS TO BE THE FIRST CHALLENGE TODAY. DRY AIR PUNCHING ACROSS WESTERN KANSAS THIS AFTERNOON BUT MAY LINGER INTO THE LATE EVENING HOURS HERE PER LATEST RUC. WILL KEEP SEVERE STORM MENTION THROUGH MIDNIGHT FOR ALL ZONES. STRONG UPPER JET TO REMAIN OVER THE REGION THROUGH THE END OF THE WEEK. FRONTAL BOUNDARY FROM TODAYS SYSTEM MAY NOT MOVE FAR OFF WITH A SLIGHT THREAT FOR REDEVELOPMENT IN THE FAR SOUTHEAST COUNTIES IN THE AFTERNOON. MORE WIDESPREAD COVERAGE IS EXPECTED FRIDAY NIGHT AS NEXT WAVE MOVES OUT OF THE WESTERN STATES AND WARM AIR ADVECTION INCREASES OVER THE BOUNDARY. UPPER WAVE AND BAROCLINIC ZONE MOVE THROUGH SATURDAY INTO SATURDAY EVENING. MOISTURE LOOKS FAIRLY SHALLOW BUT WILL KEEP CHANCE POPS GOING. UPPER RIDGING TO TAKE HOLD FROM SUNDAY INTO TUESDAY UNTIL THE NEXT WESTERN TROF HEADS INLAND WITH MEDIUM RANGE MODELS FAIRLY SIMILAR IN THIS IDEA. NEXT CHANCE FOR RAIN STILL APPEARS TO BE FOR TUESDAY NIGHT INTO WEDNESDAY WITH ANOTHER WARM AIR ADVECTION TYPE SCENARIO AND THE WAVE MOVING THROUGH THURSDAY. .TOP...NONE. 65
Hazardous weather outlook, May 8, 4:42 PM CDT, 2 hours 21 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 442 PM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH POSSIBLE LARGE TORNADOES IS STILL LIKELY THIS EVENING AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO BECOME MORE WIDESPREAD OVER THE AREA DURING THE EVENING HOURS...CONTINUING DURING THE NIGHT. LARGE LONG LIVED TORNADOES...IN SOME PLACES HARD TO OBSERVE...ARE POSSIBLE ALONG WITH LARGE HAIL AND DAMAGING WINDS. THE SEVERE STORMS WILL FORM RAPIDLY AND MOVE EAST OR NORTHEAST AT 30 TO 40 MPH. THIS IS A DANGEROUS SITUATION. EMERGENCY MANAGERS...LAW ENFORCEMENT... MEDIA AND THE PUBLIC SHOULD MONITOR LOCAL WEATHER CONDITIONS VERY CLOSELY...AND BE READY FOR QUICK ACTION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY ACROSS ALL OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS EVENING AND TONIGHT...IN SOME COUNTIES SPOTTERS SHOULD BE ALREDY DEPLOYED AND IN PLACE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 8, 6:07 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 PM 8 W EMPORIA KS 60 MPH TSTM GUST
05/08/03 LYON
0602 PM 8 W EMPORIA KS .75 INCH HAIL
05/08/03 LYONLocal storm report, May 8, 6:09 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 1 W HANOVER KS 1 INCH HAIL
05/08/03 WASHINGTONLocal storm report, May 8, 6:13 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM 1 W PAXICO KS 65 MPH TSTM GUST
05/08/03 WABAUNSEELocal storm report, May 8, 6:27 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 4 SE WAMEGO KS TORNADO
05/08/03 POTTAWATOMIE PUBLIC REPORTEDLocal storm report, May 8, 6:36 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0636 PM 6 S OSAGE CITY KS TORNADO
05/08/03 OSAGE SPOTTER REPORTEDLocal storm report, May 8, 6:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 1 W LYNDON KS TORNADO
05/08/03 OSAGE LARGE TORNADO REPORTED
BY SPOTTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:03 PM CDT | Tornado Warning | TOP | Jackson, Jefferson | 42 min |
| May 8, 7:21 PM CDT | Tornado Warning | TOP | Anderson | 39 min |
| May 8, 7:38 PM CDT | Tornado Warning | TOP | Douglas | 22 min |
| May 8, 7:39 PM CDT | Tornado Warning | TOP | Douglas | 21 min |
| May 8, 7:41 PM CDT | Tornado Warning | TOP | Douglas | 19 min |
| May 8, 7:43 PM CDT | Tornado Warning | TOP | Jefferson | 17 min |
| May 8, 8:47 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.